MAUDE Adverse Event Report: COOK INC UNIVERSA SOFT URETERAL STENT SET; FAD STENT, URETERAL

COOK INC UNIVERSA SOFT URETERAL STENT SET; FAD STENT, URETERAL
Model Number G23374
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/28/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, two unknown ureteral stents broke while being placed in a patient.An image provided by the user appears to show one of the two devices separated along the shaft of the device.Additional product and event information has been requested.
 
Additional Manufacturer Narrative
Common name & product code = unavailable as the device lot number, rpn, and gpn are unknown.Occupation- chief procurement officer.Pma/510(k) number = unavailable as the device lot number, rpn, and gpn are unknown.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 19jul2022.As reported, the device was placed (b)(6) 2022 via a left side robot assisted pyeloplasty and left ureteral stent placement.One universa soft ureteral stent broke while indwelling.An additional procedure was required and the patient was admitted to the hospital after interventional radiology (ir) removed the fragments percutaneously (b)(6) 2022.The stent fragments were extremely friable, crumbling upon inspection after removal.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Event description: as reported, a universa soft ureteral stent fragmented while indwelling in the patient and during removal.The device was initially placed 08dec2021 in the left ureter using a 10fr cystoscope.All separated fragments of the device were able to be removed via scope 28mar2022.During subsequent inspection of the device by the user, the device fragments were easily crumbled.The patient was hospitalized in accordance with the pre-operative plan for stent removal.The device separation did not contribute to any prolonged hospitalization or adverse effects to the patient.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record (dhr), the instructions for use (ifu), and quality control procedures.One partial stent was returned for investigation.One coil and 1.2 cm of body of the stent were returned, the points of separation were at the sideports a review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.Because there were no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.A review of relevant manufacturing and quality control documents was conducted.Cook has concluded that sufficient inspection activities are in place to assure functionality and device integrity prior to shipping.The instructions for use (ifu), state "do not force components during removal or replacement.Carefully remove the components if any resistance is encountered." it was reported that there was no difficulty feeding the stent over the guidewire.A cause of the complaint could not be established.Per the quality engineering risk assessment, no further action is required.The appropriate personnel have been notified, and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, a universa soft ureteral stent fragmented while indwelling in the patient and during removal.The device was initially placed 08dec2021 in the left ureter using a 10fr cystoscope.All separated fragments of the device were able to be removed via scope 28mar2022.During subsequent inspection of the device by the user, the device fragments were easily crumbled.The patient was hospitalized in accordance with the pre-operative plan for stent removal.The device separation did not contribute to any prolonged hospitalization or adverse effects to the patient.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: ninety-three unused universa soft ureteral sets were returned from the customer of varying french sizes and lengths.The ten devices of size 6fr with the oldest manufacturing dates (between 36 and 38 months old) were physically examined and tensile tested.The following observations were observed for the ten samples: 1.Slight discoloration on shaft, no damage to stent.2.No discoloration, no damage to stent.3.Slight discoloration on shaft, no damage to stent.4.Moderate discoloration on shaft and coil, no damage to stent.5.No discoloration, no damage to stent.6.Significant discoloration on entire stent, one kink/bend near middle of stent.7.Moderate discoloration on shaft, no damage to stent.8.Slight discoloration on shaft, no damage to stent.9.Moderate discoloration on shaft, no damage to stent.10.Moderate discoloration on shaft, no damage to stent.The tested devices did not perform significantly differently from other similar samples cook has tested after aging for 3 years in a controlled manner.One of the unused samples separated during tensile testing at an unexpected location (not at the sideport).This was likely due to damaged sustained to the stent possibly during storage or return shipping (a bend near the middle of stent was observed prior to the testing).Discoloration was observed on a number of the unused stents indicating exposure to light.The tested stents were confirmed to have been stored outside of their cartons on carts that were open.It is possible that the improper storage contributed to the stents degrading more rapidly then when storage recommendations are followed.This in turn resulted in the improperly stored stents having a reduced life-span when in use.The instructions for use (ifu) state, "store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred." based on the available information, cook has concluded a cause of the complaint could not be established.It was not possible to rule out storage conditions as contributing to this event.Per the quality engineering risk assessment, no further action is required.The appropriate personnel have been notified, and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
UNIVERSA SOFT URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14290294
Report Number1820334-2022-00687
Device Sequence Number4612939
Product Code FAD
UDI-Device Identifier10827002232409
UDI-Public(01)10827002232409(17)230918(10)13438303
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K151051
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/18/2023
Device Model NumberG23374
Device Catalogue NumberUSH-518-RT1
Device Lot Number13438303
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/18/2022
Supplement Date Received by Manufacturer07/19/2022
10/10/2022
11/21/2022
Initial Report FDA Received Date05/05/2022
Supplement Report FDA Received Date08/04/2022
10/17/2022
12/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/18/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.035 GLIDEWIRE; 10FR CYSTOSCOPE; ANGIOCATHETER; GLIDEWIRE
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age7 YR
Patient SexFemale
Patient Weight49 KG